Texas, 2007

Damaging Winds in Texas, July 10, 2007

July 10, 2007 · NWS LUB · 2 events in 2 counties and zones

Isolated severe thunderstorms developed over the central South Plains of west Texas during the late afternoon and early evening hours of the 10th. These storms moved southward, and resulted in at least two instances of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated severe thunderstorms developed over the central South Plains of west Texas during the late afternoon and early evening hours of the 10th. These storms moved southward, and resulted in at least two instances of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 10, 2:30 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 10, 2:30 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT TUE JUL 10 2007

.SHORT TERM...
VERY MOIST LOW LEVEL EASTERLY FLOW HAS DEVELOPED AS THE WRF/NAM
PREDICTED BEHIND THE WAVE DEPARTING THROUGH RED RIVER VALLEY AND IN
ADVANCE OF ANOTHER VERY WEAK DISTURBANCE DROPPING SOUTH OUT OF
CENTRAL HIGH PLAINS. A CONVERGENT BOUNDARY REMNANT FROM THIS
MORNINGS FRONT/OUTFLOW PUSH HAS BEEN SPREADING THROUGH THE PANHANDLE
AND NORTHERN ROLLING PLAINS...ALTHOUGH TEMPERATURES HARDLY SHOW IT.

THE BIGGEST ISSUE IS THE HIGH DEWPOINTS SPREADING UP INTO SOUTHERN
SOUTH PLAINS THAT ARE EXPECTED TO WORK NORTHWARD UP AGAINST THE
CONVERGENT FRONTAL BOUNDARY THIS EVENING OVER OUR NORTHERN COUNTIES.
THE TTU/WEST TEXAS MESONET ANALYSIS SHOWS HIGHER DEWPOINTS OVER
SOUTHWESTERN COUNTIES THAN EXPECTED AND YIELDING HEALTHY SURFACE
BASED CAPES OF NEARLY 2500 J/KG SPREADING UP CLOSE TO SOUTHERN
ZONES. CUMULUS FIELD IS INCREASING OVER THIS AREA AS WELL...ALTHOUGH
THIS IS NEARLY DIRECTLY BENEATH THE UPPER LEVEL RIDGE ANTICYCLONIC
SHEAR AXIS...SO CUMULUS THUS FAR APPEARS FLAT. SOMEWHAT DEEPER
CUMULUS DEVELOPMENT APPEARS TO BE OCCURRING TO THE NORTHWEST IN
PARTICULAR NEAR OR JUST BEHIND THE FRONT NEAR THE EXTREME SOUTHWEST
PANHANDLE IN NORTHEAST NEW MEXICO. THIS ACTIVITY SHOULD BLOSSOM INTO
AN AREA OF THUNDERSTORMS THIS EVENING WITH GENERAL SOUTHWARD
MOVEMENT. STEERING FLOW CURRENTLY HAS MORE NORTH-NORTHEAST
TRAJECTORY BASED ON THE TUCUMCARI PROFILER SO AT LEAST INITIALLY
WILL HAVE TROUBLE WORKING INTO OUR AREA. THIS TRAJECTORY IS EXPECTED
TO BECOME A BIT MORE NORTHWESTERLY LATER TONIGHT...HOWEVER...SO ANY
LINGERING ACTIVITY WOULD THEN HAVE OPPORTUNITY TO INVADE THE
UNSTABLE AIRMASS OVER SOUTHERN PLAINS.

ANOTHER POTENTIALLY MORE INTERESTING AREA TO WATCH IS NEAR THE FRONT
ACROSS THE NORTHERN ROLLING PLAINS NEARER FAVORABLE SHEAR ACROSS THE
SOUTHERN PANHANDLE. SO FAR THE BUBBLING CUMULUS CLOUDS HAVE NOT GONE
DEEP BUT SHOW A LOT OF PROMISE AND ARE EXPECTED PER THE WRF/NAM.
ANYWAY...LOTS OF VERBIAGE TO SAY FORECAST IS GENERALLY ON TRACK
STILL. HAVE EDGED SLIGHTLY HIGHER THUNDERSTORM MENTION INTO
SOUTHWEST ZONES TONIGHT. STILL LOW THREAT OF SEVERE THUNDERSTORMS
MAINLY NORTHERN ZONES NEAR BETTER SHEAR WITH HIGH CAPES SUGGESTING
PULSE STORM THREAT.

SURFACE BOUNDARY SHOULD SURGE SOUTHWARD LATER TONIGHT ON ANOTHER
ROUND OF OUTFLOWS ENDING UP TO OUR SOUTH EARLY WEDNESDAY. MOIST AND
MODERATELY UNSTABLE CONDITIONS WILL REMAIN WITH BETTER NORTHWEST
FLOW SUPPORTING ANOTHER CHANCE OF STORMS. EDGED WEDNESDAY MAXIMUMS
DOWN VERY SLIGHTLY.  MCQUEEN

.LONG TERM...
THE END OF THE WEEK THROUGH THE WEEKEND WILL FEATURE A LARGE UPPER
LOW OVER HUDSON BAY AND ATTENDANT TROUGH AXIS EXTENDING SOUTH INTO
THE EASTERN CONUS WITH AN UPPER RIDGE ACROSS THE WESTERN CONUS. THIS
WILL LEAVE WEST TEXAS IN THE MIDDLE WITH NORTHWEST MID-LEVEL FLOW.
MIDDLE RANGE MODELS ARE NOW IN RELATIVELY GOOD AGREEMENT THAT A
SHORTWAVE ROUNDING THE TROUGH ACROSS THE GREAT LAKES WILL HELP PUSH
A COLD FRONT THROUGH THE SOUTH PLAINS ON FRIDAY. THIS FRONT WILL
COMBINE WITH A WEAK SHORTWAVE PASSING OVERHEAD TO BRING BETTER RAIN
CHANCES FRIDAY. MODERATE INSTABILITY AND 25-30 KTS OF DEEP
LAYER SHEAR COULD SUPPORT A FEW STRONG/SEVERE STORMS.

BEFORE THEN...A THUNDERSTORM COMPLEX WILL LIKELY MOVE ESE FROM THE
HIGHER TERRAIN OF COLORADO EARLY THURSDAY...BUT BEST FORCING IS PROGGED TO
STAY NORTHEAST OF THE AREA. STILL...HAVE MAINTAINED LOW ORDER POPS
OVER THE NORTHEAST HALF OF THE CWFA FOR THE POSSIBILITY OF THE
ACTIVITY SNEAKING IN EARLY THURSDAY.

AFTER THE FRONT FRIDAY...NORTHWESTERLY FLOW MAY ALLOW A FEW STORMS FROM
THE HIGHER TERRAIN IN NEW MEXICO TO EDGE INTO THE AREA /ESPECIALLY
NORTHWEST ZONES/ LATE SATURDAY AND SUNDAY IF ENOUGH WESTERLY
COMPONENT TO THE STEERING FLOW CAN BE MAINTAINED. BY EARLY NEXT WEEK
THE STEERING FLOW MAY BECOME MORE NORTHERLY...POSSIBLY
NORTHEASTERLY. THIS WOULD TEND TO LIMIT PRECIP CHANCES /AT LEAST
FROM THE SOURCE REGION OF THE HIGHER TERRAIN OF NM AND CO/...THOUGH
WILL STILL HAVE TO MONITOR FOR ANY WEAK DISTURBANCES DROPPING
SOUTHWARD. HAVE KEPT POPS BELOW MENTIONABLE LEVELS MONDAY AND BEYOND.

HIGH TEMPERATURES WILL BE NEAR SEASONAL AVERAGES...EXCEPT FOR FRIDAY
AND SATURDAY WHEN THE FRONT AND INCREASED CLOUD COVER WILL
PROVIDE A COUPLE OF RELATIVELY COOLER DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  89  65  93  66 /  50  20  20  10  30
TULIA         65  91  66  94  69 /  40  20  20  10  30
PLAINVIEW     68  91  68  95  69 /  40  20  20  10  20
LEVELLAND     68  92  69  95  70 /  40  30  10  10  20
LUBBOCK       70  91  71  95  71 /  40  30  10  10  20
BROWNFIELD    69  90  70  96  71 /  40  30  10  10  20
CHILDRESS     71  89  71  97  73 /  50  30  20  10  20
SPUR          70  91  72  96  73 /  40  30  20  10  20
ASPERMONT     72  92  73  98  75 /  40  30  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/23/05
Hazardous weather outlook, Jul 10, 2:32 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
332 PM CDT TUE JUL 10 2007

TXZ021>044-112045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
332 PM CDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE SOUTHERN PANHANDLE AND NORTHERN ROLLING PLAINS TONIGHT...AND MAY
ALSO SPREAD INTO THIS AREA FROM EASTERN NEW MEXICO AS WELL. BRIEF
STRONG TO SEVERE WIND GUSTS AND HAIL UP TO THE SIZE OF QUARTERS WILL
BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS MAY DEVELOP THURSDAY NIGHT AND FRIDAY AS AN
UPPER LEVEL DISTURBANCE INTERACTS WITH A COLD FRONT. SOME OF THE
STORMS COULD REACH SEVERE LIMITS...CAPABLE OF PRODUCING STRONG
WIND GUSTS...HAIL UP TO ONE INCH IN DIAMETER AND LOCALLY
HEAVY RAINFALL. LOCALIZED FLASH FLOODING IS POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 10, 4:19 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
519 PM CDT TUE JUL 10 2007

TXZ036-102245-
CROSBY TX-
519 PM CDT TUE JUL 10 2007

...STRONG THUNDERSTORM ACROSS CROSBY COUNTY...

AT 516 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 5 MILES EAST OF RALLS...OR ABOUT 6 MILES
NORTHWEST OF CROSBYTON...MOVING SLOWLY TO THE WEST AT 5 MPH.

SMALL HAIL AND GUSTY WINDS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES.
STAY AWAY FROM WINDOWS.

The radar

The Lubbock radar (KLBB), 40 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crosby

When
July 10, 5:10 PM CST
Where
Crosby County, Ralls
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
33.680, -101.380

|Thunderstorm winds resulted in minor damage in Ralls. Reports indicated that at least one heavy outdoor structure was damaged. No injuries were reported.

Thunderstorm Wind, Garza

When
July 10, 6:55 PM CST
Where
Garza County, 5 mi SSW of Graham Chapel
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.083, -101.503

|The Texas Tech University West Texas Mesonet site near Graham recorded a severe thunderstorm wind gust of 65 mph. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35535, 35536.